Unexplained Weight Gain

 

Unexplained Weight Gain

QUESTION:

your avatar   Shell, 39 year old woman

I had taken the weight loss drug "Phentermine" for a year with a week break every 4 or 5 months. However, now that I have been off of it for 3 weeks I have gained 13 lbs. I have been very careful about watching my food intake and by all accounts feel that I should be losing weight. I still exercise 5 days a week. I look swollen. I have gone from 128 lbs to 141 lbs.

Could the prolonged use of this drug and then ceasing it cause a weight gain? And if so how can I reset my body to get back on track?

ANSWER:

    Jef Gazley, M.S., LMFT, LPC, LISAC, DCC

Dear Shell,

Nature and the body demand balance. Most fad or crash diet plans succeed by temporarily fooling the body in some way. Phentermine is a medication which is similar to amphetamines. Both drugs work on the body by increasing the Central Nervous System. Our body has an automatic stress and emergency system that allows us, in just a few seconds, to increase all bodily functions so that we can be ready to fight, flee, or freeze.

During this process, adrenalin is pumped throughout the system. Adrenalin gives us instant emergency energy. It increases our heart rate, makes our pupils dilate which allows us to see more of our environment in the periphery to notice any possible danger. All non-essential functioning is suppressed. If it is a life and death issue that we are confronting we have no time to be hungry and eat, therefore the feeling of hunger is greatly diminished.

Our body is only designed to be in this state for approximately 15 minutes. If this state lasts longer, it puts added stress on our system that wears us down and causes premature aging. Drugs like Phentermine mimic this natural emergency reaction. A side effect of the drug is the lack of hunger, therefore these drugs help in appetite suppression.

However, prolonged usage takes us out of balance. The body experiences this as starving and therefore when the drug is discontinued the body automatically stores food to try and reestablish the normal body weight for that individual. This is why you are gaining weight and it is also why it is much healthier to follow a sensible, but diminished eating regimen over time, rather than relying on tricking the body.

It sounds as if you are now eating appropriately and within a reasonable amount of time, your body will stop hording nutrients. If you lower your goals and especially your time period for losing weight, your body will find its' set point. Keep exercising and eating slightly less. Add protein to your diet and stay away from simple carbohydrates, as simple carbohydrates turn into sugar quicker than protein or complex carbohydrates.

I hope this has been helpful. Good luck.

Jef Gazley, M.S., LMFT

This question was answered by Jef Gazley M.S. Jef has practiced psychotherapy for twenty-five years, specializing in Love Addiction, Hypnotherapy, Relationship Management, Dysfunctional Families, Co-Dependency, Professional Coaching, and Trauma Issues. He is a trained counselor in EMDR, NET, TFT, and Applied Kinesiology. He is dedicated to guiding individuals to achieving a life long commitment to mental health and relationship mastery. His private practice locations are Scottsdale and Tempe, Arizona. You can also visit Jef at the internettherapist, the first audiovisual mental health online counseling center on the net.For more information visit: http://www.asktheinternettherapist.com/

Advertising

Boost your intrapersonal intelligence through medication, yoga, or by taking personality tests.
"Courage is what it takes to stand up and speak; courage is also what it takes to sit down and listen."
Winston Churchill
Jealousy is never caused by someone else. It always comes from within.
SHARE!